Alert archive / North Dakota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 74, NWS Grand Forks, ND

July 9, 20164 counties in North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 9, 2016, 5:21 PM CDT for 4 counties in North Dakota. It was in force for 39 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 9, 2016, 5:21 PM CDT (22:21 UTC)
Expired
Jul 9, 2016, 6:00 PM CDT
In force
39 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Cavalier County, ND, Ramsey County, ND, Towner County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 152 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 5:25 PM CDTHAIL 16 Sse Calio, NDHAIL FELL ALONG THE RAMSEY AND CAVALIER COUNTY LINE.
Jul 9, 5:45 PM CDTHAIL 1.53 Ene Garske, NDMAINLY QUARTER TO HALF DOLLAR SIZED HAIL WITH SOME UP TO PING PONG BALL SIZED. LARGE HAIL OCCURRED INTERMITTENTLY BETWEEN 540 AND 545 PM CDT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 10.4 hours before the alert went out and 268 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2016-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2016-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1345 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
220 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

345 
WUUS53 KFGF 092221
SVRFGF
NDC019-071-095-099-092300-
/O.NEW.KFGF.SV.W.0074.160709T2221Z-160709T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
521 PM CDT SAT JUL 9 2016

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN RAMSEY COUNTY IN NORTHEASTERN NORTH DAKOTA...
  NORTHWESTERN WALSH COUNTY IN NORTHEASTERN NORTH DAKOTA...
  SOUTHEASTERN TOWNER COUNTY IN NORTHEASTERN NORTH DAKOTA...
  CAVALIER COUNTY IN NORTHEASTERN NORTH DAKOTA...

* UNTIL 600 PM CDT

* AT 520 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  STARKWEATHER... OR 27 MILES SOUTHWEST OF LANGDON...MOVING
  NORTHEAST AT 60 MPH.

  HAZARD...QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  ALSEN AND HAMPDEN AROUND 530 PM CDT. 
  LOMA AROUND 540 PM CDT. 
  NEKOMA AROUND 545 PM CDT. 
  LANGDON AROUND 550 PM CDT. 
  OSNABROCK AROUND 555 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4900 9795 4844 9794 4835 9899 4852 9908
      4865 9897
TIME...MOT...LOC 2220Z 246DEG 51KT 4853 9887 

HAIL...1.00IN
WIND...<50MPH
 
$$

KNUTSVIG
2 follow-up statements
887 
WWUS53 KFGF 092230
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
530 PM CDT SAT JUL 9 2016

NDC095-092239-
/O.CAN.KFGF.SV.W.0074.000000T0000Z-160709T2300Z/
TOWNER ND-
530 PM CDT SAT JUL 9 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN TOWNER COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 4900 9795 4844 9794 4835 9899 4855 9888
      4873 9874
TIME...MOT...LOC 2229Z 246DEG 51KT 4859 9868 

$$

NDC019-071-099-092300-
/O.CON.KFGF.SV.W.0074.000000T0000Z-160709T2300Z/
RAMSEY ND-WALSH ND-CAVALIER ND-
530 PM CDT SAT JUL 9 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHEASTERN RAMSEY...NORTHWESTERN WALSH AND SOUTHEASTERN
CAVALIER COUNTIES...

AT 529 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ALSEN...OR 18
MILES SOUTHWEST OF LANGDON...MOVING NORTHEAST AT 45 MPH.

HAZARD...QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

THIS SEVERE STORM WILL BE NEAR...
  LOMA AROUND 535 PM CDT. 
  NEKOMA AROUND 545 PM CDT. 
  LANGDON AROUND 550 PM CDT. 
  OSNABROCK AROUND 555 PM CDT. 
  OLGA AROUND 600 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4900 9795 4844 9794 4835 9899 4855 9888
      4873 9874
TIME...MOT...LOC 2229Z 246DEG 51KT 4859 9868 

HAIL...1.00IN
WIND...<50MPH
 
$$

KNUTSVIG
780 
WWUS53 KFGF 092239
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
539 PM CDT SAT JUL 9 2016

NDC019-071-099-092300-
/O.CON.KFGF.SV.W.0074.000000T0000Z-160709T2300Z/
RAMSEY ND-WALSH ND-CAVALIER ND-
539 PM CDT SAT JUL 9 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHEASTERN RAMSEY...NORTHWESTERN WALSH AND SOUTHEASTERN
CAVALIER COUNTIES...

AT 538 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR LANGDON TO NEAR GARSKE...MOVING EAST AT 30 MPH.

HAZARD...QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

THESE SEVERE STORMS WILL BE NEAR...
  LOMA AROUND 540 PM CDT. 
  LANGDON AROUND 545 PM CDT. 
  DERRICK AROUND 555 PM CDT. 
  OSNABROCK AND EDMORE AROUND 600 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4900 9795 4844 9794 4835 9899 4855 9888
      4873 9874
TIME...MOT...LOC 2238Z 271DEG 28KT 4870 9843 4840 9877 

HAIL...1.00IN
WIND...<50MPH
 
$$

KNUTSVIG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:10 PM CDT, 2 hours 11 minutes earlier.

Area forecast discussion, Jul 9, 3:10 PM CDT, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
310 PM CDT SAT JUL 9 2016

.SHORT TERM...(This evening through Sunday)
Issued at 303 PM CDT Sat Jul 9 2016

Still quite a bit of uncertainity in terms of convective trends
tonight into sunday. Broad 850 mb warm advection over central ND
in region of sfc-850 mb moisture advection. Activity focused in
southwestern Manitoba. Earlier activity that moved east of
Bismarck dissipating but a few showers trying to reform nr lisbon
nd. But in the past half hour storms have fired in a zone south of
rugby to east of harvey in central ND in this 850 mb warm adv
zone. Now these storms should move northeast but how much will the
grow in coverage as we head into the evening is greatly unknown.
earlier short range model runs indicated chc of storms in Manitoba
moving southeast in a bow. Latest HRRRx for the past few runs have
nixed that idea but also doesnt have current convection
developing. It ties convection to what will develop in Montana or
NW South Dakota and moves that east. For now will broadbrush pops
for this activity thru tonight. Any morning convection will lift
north and east as warm 700 mb temps 14-16C move into central/ern
nd midday and aftn Sunday. Thus dont expect anything during the
day over most of ern nd and the RRV once any morning activity is
gone.

Also for Sunday aftn high temps in the low 90s and dew pts in the
low 70s in far southwestern fcst area gives heat indices over 100
and this warrants a heat advisory sunday aftn. coord with abr/bis.

.LONG TERM...(Sunday night through Saturday)
Issued at 303 PM CDT Sat Jul 9 2016

Convection may be ongoing across western North Dakota around 00z
Monday. The low level jet really cranks up Sunday night, with models
showing in excess of 50 knots at times. Fairly decent model
agreement in depicting best pcpn chances across the northern FA. For
this reason bumped up pcpn chances into at least the likely range for
areas north of highway 2. Moving ahead into Monday, there will be
some issues to work out yet. For starters, the SPC day 3 convective
outlook places areas along and east of the Red River in a slight
risk. Question number one will be what happens with the Sunday night
and early Monday morning convection, and how fast it moves east of
the FA. Question 2 will be the warm 700mb temps over the FA.
ECMWF shows 700mb temps warming to nearly +14C over the central FA by
18z Monday, while the GFS is even a tad warmer. So will need to
break the cap, and once or if this happens storms would quickly
become severe. Models are still showing a lot of spread in possible
solutions, so will have to see what later runs have in store.

There could be somewhat of a break in pcpn for most of the FA Monday
night, as the upper low tracks into southwest Manitoba. As the low
shifts toward Winnipeg on Tuesday, it looks to spread some
wraparound pcpn mainly into areas north of Interstate 94. Other
issue for Tue will be strong or gusty west winds. These gusty winds
should decrease somewhat Tue night, but still pretty breezy. Pcpn
chances should slide into NW MN overnight. For the Wed to Sat time
frame the FA returns to NW flow aloft. Overall temps will take a
dive to the cooler side of normal, with severe chances looking
fairly low. Forecast maintains a lot of rain chances, but overall it
will not be a washout.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1254 PM CDT Sat Jul 9 2016

vfr conditions thru this evening. unknown is coverage of storms
and with high uncertainity kept any mention out for now. after 06z
looks like moist southerly flow to cause lower ceilings to
develop...esp east of the red river. MVFR category in fcst for now
mostly 09z-10z afterwards.

&&

.FGF Watches/Warnings/Advisories...
ND...Heat Advisory from 1 PM to 7 PM CDT Sunday for NDZ049-052.

MN...None.
&&

SHORT TERM...Riddle
LONG TERM...Godon
AVIATION...Riddle
Hazardous weather outlook, Jul 9, 4:12 AM CDT, 13 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
412 AM CDT SAT JUL 9 2016

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-100915-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
412 AM CDT SAT JUL 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE STORMS LATE THIS AFTERNOON AND
TONIGHT GENERALLY ALONG AND WEST OF THE RED RIVER VALLEY...AND A
MARGINAL RISK TO THE EAST. LARGE HAIL...DAMAGING WINDS AND AN
ISOLATED TORNADO ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN LATE SUNDAY INTO EARLY
MONDAY. DAMAGING WINDS...LARGE HAIL...AND AN ISOLATED TORNADO ARE
POSSIBLE. IN ADDITION...THERE IS A SLIGHT RISK FOR EXCESSIVE
RAINFALL ON SUNDAY.

ANOTHER ROUND OF STRONG TO SEVERE STORMS IS EXPECTED FOR
MONDAY AFTERNOON AND EVENING...WITH THE HIGHEST CHANCES ALONG AND
EAST OF THE RED RIVER VALLEY. LARGE HAIL...DAMAGING WINDS...AND
TORNADOES ARE POSSIBLE WITH THESE STORMS.

THE COMBINATION OF VERY WARM TEMPERATURES AND HIGH HUMIDITY MAY
RESULT IN HEAT INDICES UP TO 95 TO 100 FOR A FEW HOURS SUNDAY AND
MONDAY AFTERNOON...ESPECIALLY ACROSS PARTS OF EASTERN NORTH
DAKOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE TODAY THROUGH MONDAY AT
TIMES.

JAM

In the hours before

Local storm report, Jul 9, 3:49 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
349 PM CDT SAT JUL 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             5 ESE FLORA             47.92N 99.32W
07/09/2016  E1.25 INCH       BENSON             ND   PUBLIC

&&

KNUTSVIG
Local storm report, Jul 9, 3:50 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
350 PM CDT SAT JUL 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0349 PM     HAIL             LEEDS                   48.29N 99.44W
07/09/2016  E1.75 INCH       BENSON             ND   LAW ENFORCEMENT

&&

KNUTSVIG
Local storm report, Jul 9, 4:25 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
425 PM CDT SAT JUL 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             N DEVILS LAKE           48.11N 98.87W
07/09/2016  E0.88 INCH       RAMSEY             ND   PUBLIC

&&

WBARRETT
Local storm report, Jul 9, 4:29 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
429 PM CDT SAT JUL 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             DEVILS LAKE             48.11N 98.87W
07/09/2016  E1.00 INCH       RAMSEY             ND   TRAINED SPOTTER

&&

WBARRETT
Local storm report, Jul 9, 4:42 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
442 PM CDT SAT JUL 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     HAIL             4 S MAZA                48.34N 99.20W
07/09/2016  M2.50 INCH       BENSON             ND   STORM CHASER

            LOTS OF 2 INCH DIAMETER COVERING THE GROUND. LARGEST
            HAILSTONES MEASURED AT 2.25 INCH DIAMETER. REPORT BY
            TRAINER SPOTTER/STORM CHASER.

&&

GGUST
Local storm report, Jul 9, 5:01 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
501 PM CDT SAT JUL 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             4 E WEBSTER             48.28N 98.79W
07/09/2016  E1.25 INCH       RAMSEY             ND   PUBLIC

            LOTS OF QUARTER OF HALF DOLLAR SIZED HAIL. HAILED ENDED
            BY 5 PM CDT.

&&

GGUST

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 3:00 PM CDTHeat AdvisoryFGFRansom, Richland, Sargent24 hr
Jul 9, 3:08 PM CDTSevere Thunderstorm WarningFGFBenson, Ramsey53 min
Jul 9, 3:11 PM CDTSevere Thunderstorm WarningFGFBenson, Ramsey, Towner64 min
Jul 9, 4:11 PM CDTSevere Thunderstorm WarningFGFBenson, Cavalier, Ramsey, Towner64 min
Jul 9, 4:42 PM CDTSevere Thunderstorm WarningFGFNelson, Ramsey, Walsh48 min
Jul 9, 5:43 PM CDTSevere Thunderstorm WarningFGFNelson, Ramsey, Walsh62 min
Jul 9, 6:03 PM CDTSevere Thunderstorm WarningFGFGrand Forks, Nelson, Walsh42 min
Jul 9, 6:24 PM CDTSevere Thunderstorm WarningFGFCavalier, Ramsey, Walsh51 min
Jul 9, 6:46 PM CDTSevere Thunderstorm WarningFGFGrand Forks, Nelson, Steele, Walsh44 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.